Helping the wife?

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Anna and Steve
New Member


Date Joined Jul 2006
Total Posts : 2
   Posted 7/28/2006 1:26 PM (GMT -7)   
My wife has been taking Vicodin for several years to control migraine/headache pain. As an infrequent sufferer myself I totally sympathize with her suffering but its time to drop the Vicodin to stop rebounds and get on a course of treatment that will work better.

She is taking daily prophylactics but the Vicodin is the magic bullet. Last month she was up to 10-15 Norco/day. With her doctors help she is down to 2/day but won't stop altogether. The last few weeks have been oodles of fun. I think the Anxiety has been the worst part, feeding on the pain. She has really been a trooper but getting over this last hurdle is tricky. The Norco is a security blanket she's not ready to part with.

I've started her on Migrelief and a low grain/dairy diet eliminating all known triggers. I don't think that diet changes will help with the cronic daily headaches until she stops all pain killers for at least a week. She has nasal Migranal but won't take it because of a bad experience with Imitrex. Maybe an injectable would help if the thumping got really bad.

Anyone have words of support to help her through the next couple weeks/months?

Thanks,
Steve and Anna

Annuk
Veteran Member


Date Joined Jan 2006
Total Posts : 1308
   Posted 7/28/2006 1:53 PM (GMT -7)   
Hi Anna and Steve,
 
Welcome to Healing Well.  Well....I been there done that, got the T-shirt!!!  Different drugs mind, but same rebounds daily!!  I have got to say it's tough but well worth it in the end!!  It did help that I changed from a Narcotic med to ibuprofen to help with the descent, but even the ibuprofen caused its own problems!!
 
Anna you have done so well, don't give up now!!  You must be feeling some benefit already from reducing the vicodin.  My Doc told me that I had to have at least 14 days clear to be fairly sure the drug was out of my system!!  Like a chump I decided to go cold turkey - oh what a big mistake!!!! nono    Sounds like you have a husband that is very supportive.  I don't take any over-the-counter meds at all now unless it is only for 2 days per month - this stops the rebounds, but you have to get it well and truly out of your system first!!!  I have Imigran (Imitrex) injections to abort attacks!
 
Keep going Anna, and get rid of those last few painkillers, you will feel very much better for it!
 
take care Ann

Anna and Steve
New Member


Date Joined Jul 2006
Total Posts : 2
   Posted 7/31/2006 11:22 AM (GMT -7)   
Thank you for the reply.

Yesterday morning Anna was awakened with a migraine. We decided to try nasal Migranal and low and behold within 15 minutes the pounding was gone. After another half hour she was pretty much back to normal. What a relief to find something that works, I hope it doesn't lose effectiveness with use.

CRANKY 1
Veteran Member


Date Joined Aug 2005
Total Posts : 616
   Posted 7/31/2006 1:08 PM (GMT -7)   

Hey ANNUK,

You mentioned tapering off narc meds for your migraines.  What kind of schedule were you on?  What were you taking/how often? How long did it to get completely off?  Do you keep anything on hand for emergencies?

I have been taking the Migralief for over a year, although I haven't noticed that it has actually made any difference.  Just my opinion.

Leigh Ann cool


"The weather is here, I wish you were beautiful."
                                             - Jimmy Buffett


AngMichelle
Veteran Member


Date Joined Apr 2006
Total Posts : 932
   Posted 7/31/2006 1:38 PM (GMT -7)   
The migranol is good stuff(it just made me terribly sick) its DHE the stuff they give you IV for the Migraine people have for days in the hospital. I'm glad it worked. It usally dosn't loose it effectivness as fast as the other stuff i don't think. I even had the DHE inj. I gave myself shots in my legs. I just got so sick with them I could't continue. I'm so glad you all realized how bad the rebound cycle is. It took me too long to realize that. My neuro's rule is NO MORE THAN 2 OF ANYTHING A WEEK OTC, OR PRESCRIP.
good luck to you.

Annuk
Veteran Member


Date Joined Jan 2006
Total Posts : 1308
   Posted 8/1/2006 9:10 AM (GMT -7)   
Hi Anna and Steve, I am glad you had a good response with the migrinal, and hope there are many more to come! I am a great believer in 'if it works - stick with it!' Sadly our bodies always adapt in time to each drug and some take a lot longer than others, and I hope this lasts for years for you Anna and many of them!!!

Leigh-Ann, it was codeine that caused my problem, and it was only a very small dose too 8mg mixed with paracetamol, but after having taken it for a good number of years almost on a daily basis the damage was done! I switched to ibuprofen to begin with as they are non-addictive to give me relief from the pain and niavely thinking I could carry on indefinitely with them, but after a few months I realised that the more I took of them the longer the headache lasted and the more frequent and intense the headaches came!! So I began to try to go without anything for as long as possible during the attack and when it became unbearable used the Imigran(Imitrex) injection, which thankfully aborted them most of the time! - but still there were time that even the jabs were not getting rid of them properly and I ended up at the Doctors!!

The Doctor gave me a much larger dose of codeine to get rid of the stubborn attacks!!! - longterm not helpful - short term - great!! This didn't work for long either!! So on my suggestion I was prescribed Amitiptyline on a low dose to act as a crutch until I saw the headache specialist - this ensured that the jabs worked every time - hurray!! - but they became more frequent!!!! Doc added in Propranolol and that has brought the frequency down a little. The headache specialist is now going to have me in to hospital to do some pituitary function tests in a few months and will then give his final verdict as to where we go from there! Meanwhile the specialist has told me to come off the amitriptyline as he doesn't think it is doing much good - too many side effects!!! So for the time being I am only having the jabs to abort attacks - which pretty much works! I have got to say that now the other painkillers are out of the way I feel the best I have ever felt for years in myself!!!!

Migraleve here in the UK is a combination of 8mg codeine and 500mg paracetamol (yellow) and the pink ones have an ant-emetic in them! There are so many meds of this combination made by different companies and easily available, but they do so much damage!!!!

AngMichelle, DHE is an ergotamine derivative and is a dirty grug like chemo so it is reserved for very stubborn cases, that is probably why you were sick with it as it is quite strong!!!! It sounds like you have got a good Neuro, what made me wild is that several different GP's that I saw and three different Neuro's told me when I asked them, to keep on taking the codeine as I obviously needed them ggrrr!!!

take care all Ann
New Topic Post Reply Printable Version
Forum Information
Currently it is Saturday, December 16, 2017 12:07 PM (GMT -7)
There are a total of 2,906,163 posts in 318,925 threads.
View Active Threads


Who's Online
This forum has 158266 registered members. Please welcome our newest member, GeorgeCastanza.
320 Guest(s), 5 Registered Member(s) are currently online.  Details
farmer boy, Rick1310, Maverick6981, Mark FW, PA_grandma